MAUDE Adverse Event Report: ARTHREX, INC. DISPOSABLES KIT FOR BIOUNI; SYRINGE, PISTON

ARTHREX, INC. DISPOSABLES KIT FOR BIOUNI; SYRINGE, PISTON
Model Number DISPOSABLES KIT FOR BIOUNI
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint confirmed, the pin is stuck inside the abs-4080d and the extremity broke off.Circumferential grinding marks were observed on the od of the pin.A likely cause of the stuck condition and the tip breaking is prying/leveraging the device during use.
 
Event or Problem Description
It was reported during a biouni oca case; after sizing the initial graft to a s14, the disposable biouni kit ((b)(4)) was opened.The first thing the surgeon did was try to snap in the poly insert.The insert would not snap into the metal oblong cutter.He tried compressing the tabs on the poly.Nothing.He pushed on the poly with a blunt instrument.Nothing.He even lightly tapped the poly with a mallet, and it would not seat into the cutter.Ultimately, the surgeon decided to cut off the tab on the poly so it would seat all the way into the top of the cutter.If not, the cutter would not have gone all the way down onto the graft surface which would have led to a bad cut.This was challenging because it kept trying to fall out every time he re-positioned.The rep stated the poly always went easily (light thumb pressure) into the cutter prior to it being a disposable instrument.The surgeon malleted the cutter into the graft successfully with the gold handle.He removed the handle and inserted the ar-8916-25 threaded extractor with the blue handle connected into the back of the cutter.The rep noticed after about halfway down the surgeon started getting resistance.The rep advised him to back out the extractor as they thought it might have been cross threaded.Unlikely since it was already part way down with no issue and was going easily.Upon reinsertion he encountered the same resistance and the surgeon tried to muscle it down.The extractor got stuck and would not advance or back up at that point.The rep had to get a set of vice grips to try to remove the extractor, which took a toll on the blue handle (see picture attached).He eventually secured a good grip on the metal portion below the handle and got it to loosen enough to remove.This took some time to accomplish.After that the surgeon had to figure out how to get the cutter out of the graft.He tried tamps to loosen it a bit and then put the gold handle back on the cutter and beat it out with a mallet.During this the graft broke in a couple locations.Luckily, the graft inside the cutting guide looked good after.The remainder of the case was uneventful, and the extractor worked fine with the saw blade cutting guide from the set.The ar-8916-25 was a loaner device, and was sent back damaged.
 
Additional Manufacturer Narrative

Brand Name
DISPOSABLES KIT FOR BIOUNI
Common Device Name
SYRINGE, PISTON
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key11398205
Report Number1220246-2021-02656
Device Sequence Number3598080
Product Code FMF
UDI-Device Identifier00888867280502
UDI-Public00888867280502
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
BK070069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 03/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDISPOSABLES KIT FOR BIOUNI
Device Catalogue NumberABS-4080D
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/08/2021
Supplement Date Received by Manufacturer02/08/2021
Initial Report FDA Received Date03/02/2021
Supplement Report FDA Received Date03/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1